High Wind, Hall
- When
- January 14, 4:58 AM CST to 6:44 AM CST
- Where
- Hall forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Early in the morning on the 14th, a strong cold front moved through the region. Very strong winds aloft were able to mix down to the surface along with strong pressure rises behind the cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Early in the morning on the 14th, a strong cold front moved through the region. Very strong winds aloft were able to mix down to the surface along with strong pressure rises behind the cold front.
High wind reports are from the Texas Tech University West Texas mesonet:
63 mph at Lesley (Hall County), 61 mph at Memphis (Hall County), and 58 mph at Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 14, 3:37 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 337 AM CST Thu Jan 14 2021 .SHORT TERM... A rather potent shortwave ejects into the northern plains today before cutting off across the upper midwest CONUS this evening. We'll see increasing NWRLY flow aloft along with some sharp pressure rises behind this morning's cold front. Looking at CDS fcst soundings, 50+ kt winds are evident about 1000 AGL. This is just above a shallow surface inversion which complicates the effective momentum transfer to the surface. Given the strength of the system (and its history) and after collaborating with the neighbors, will hoist a wind advisory for the northeastern 9 counties. We may see some brief 30+ mph winds along the I-27 corridor, but the present data suggests that it should be short lived. In terms of moisture, there is scant little to work with outside of passing clouds, so no worries on precip today. Might see a little blowing dust crop up though with the more moist surface layer, this may help mitigate that issue as well. Finally, there is the issue of fire weather. With the aforementioned winds and RH values down around 15 pct this afternoon, this would often suggest an RFD. However with above normal to normal moisture and cool temperatures, will forego an RFD at this time. .LONG TERM... Not much change in the synoptic pattern through the extended forecast. A secondary cold front behind a deepening trough to the east will push through our area tomorrow, with strong winds across the southern Texas Panhandle, northern South Plains and Rolling Plains. Winds should remain below advisory levels though and ease tomorrow evening after sunset. Temperatures will drop into the teens and 20s on the Caprock, with mid 20s east of the escarpment. Temperatures over the weekend will hover around or just below climatological averages for this time of the year due to persistent northwest flow aloft. The pattern begins to change for the beginning of next week. Progressive shortwave ridging aloft Monday will briefly lift highs into the low 60s for most of us, with the requisite breezy surface westerlies you might expect this time of the year. After Monday, the pattern becomes more unsettled for the remainder of next week with guidance differing on whether or to what extent the a strong Pacific low splits from the Polar Jet. Fortunately the signal for at least some precipitation for the middle of next week seems to be getting stronger and was comfortable with the low end POPs provided by the NBM. The temperatures next week are expected to continue to be at or below normal, so precipitation mode for now should follow diurnal trends. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for TXZ024>026-030>032- 036>038. && 26/55
Hazardous Weather Outlook National Weather Service Lubbock TX 307 AM CST Thu Jan 14 2021 TXZ021>044-150915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 307 AM CST Thu Jan 14 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Windy conditions of 25-35 mph are expected behind a fast moving cold front this morning. A wind advisory has been issued for the northern Rolling Plains, northeastern South Plains, and the extreme southeastern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929644, 929645.